Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 50, NWS Des Moines, IA

April 21, 2004Audubon County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 21, 2004, 6:26 PM CDT for Audubon County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2004, 6:26 PM CDT (23:26 UTC)
Expired
Apr 21, 2004, 7:15 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Audubon County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 212326
SVRDMX
IAC009-220015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT WED APR 21 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUDUBON COUNTY IN WEST CENTRAL IOWA

* UNTIL 715 PM CDT

* AT 622 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GRAY...OR ABOUT 61 MILES SOUTHWEST OF FORT
  DODGE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR GRAY AROUND 630 PM...
  NEAR AUDUBON AROUND 655 PM AND
  NEAR AUDUBON COUNTY AIRPORT AROUND 700 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT.

LAT...LON 4186 9476 4186 9509 4161 9510 4160 9476

JAW

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:30 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 21, 2:30 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT WED APR 21 2004

.DISCUSSION...
MAIN CONCERN IS LARGE DISAGREEMENT IN SHORT TERM FORECAST BY GFS/ETA
FOR PCPN TNGT AND INTO THURSDAY MRNG.  HAVE LOOKED AT DVLPMNTL RUC20
WHICH HAS BEEN RIGHT ON RECENTLY IN TIMING AND COVERAGE OF PCPN.
WILL GO FOR SLGT CHC IN PARTS OF W AND SW TNGT AS SYSTEM BRUSHES
CWA.  GFS APPEARS TO BE IN OVERDONE IN STRENGTH OF S/W AND COVERAGE
OF RAIN.  ALSO IN SHORT RANGE CANADIAN FAVORS DRY.  HWVR DO FAVOR
WETTER RUC20 THURSDAY NIGHT /FRIDAY.  BELIEVE SUPPRESSION BY ETA TOO
MUCH.  THEN GOING INTO FRIDAY NIGHT/SATURDAY STRONGEST OF S/W AND
WITH FNTL BNDRY INVOF CWA GOOD CHANCE FOR RAIN WITH ETA FINALLY
AGREEING WITH WETTER MODEL RUNS.  RUC20 IN GOOD AGREEMENT MOVING
BOUNDARY/RAIN NEWRD.  AIRMASS SHOWS LITTLE CHANGE OVER SHORT TERM
FORECAST WITH HIGHS IN 60S AND LOWS IN 30S AND 40S.

ON WEEKEND WEAK SYSTEM PASSES TO THE NORTH OF CWA WITH SLGT CHANCE
FOR RAIN SUNDAY AFTN AND NIGHT.  THEN UPPER RIDGE BUILD OVER CNTLR
U.S AND WARMUP BEGINS NEXT WEEK.  TUESDAY AND WEDNESDAY COULD BE
VERY WARM.  BETTER AGREEMENT THROUGH MODEL RUNS TODAY IN KEEPING
STATE DRY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FORSTER
Hazardous weather outlook, Apr 21, 5:44 AM CDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
544 AM CDT WED APR 21 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-221100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
544 AM CDT WED APR 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS AREAS FROM ESTHERVILLE...
TO CARROLL...TO ATLANTIC...DURING THE LATE AFTERNOON AND EVENING
HOURS. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT...AND AGAIN
ON FRIDAY...MAINLY ACROSS SOUTHERN IOWA. THUNDERSTORMS ARE POSSIBLE
AGAIN ON SATURDAY OVER ALL OF CENTRAL IOWA. THE THREAT OF SEVERE
WEATHER THROUGH THE PERIOD IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

KINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 5:59 PM CDTSevere Thunderstorm WarningDMXCarroll31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.